top of page
  • Writer's pictureNatalie Lehr-Splawinski, Marketing Communications

What is sundowning?


Sundowning is a syndrome that is also referred to as late-day confusion in Dementia/Alzheimers patients. The person becomes restless, agitated or confused in the late afternoon or early evening. It is a group of behaviours that can include agitation, disorientation, sadness, paranoia, anger and, sometimes physical aggression.


The term sundowning was first used by nurse Lois K. Evans in 1987 due to the timing of the patient’s increased confusion from the late afternoon and or early evening.


Sometimes, the symptoms can be easy to overlook and or confused with delirium. Sundowning can not be controlled by the patient itself. It's recommended to gain professional advice from your Family Physician if you notice this pattern of behaviour in a loved one.


Sundowning is not to be confused with delirium which shows similar behaviours but the main difference is the duration of each episode. Delirium usually only lasts for a few months and is usually caused by an infection such as a urinary tract infection, or UTI.


Sundowning is a much longer-term episode.


Be aware of factors which can aggravate sundowning:


  • Fatigue

  • Depression

  • Lack of light

  • Thirst & hunger

  • Infection (such as UTI)

  • Boredom and or chronic pain

  • Being in an unfamiliar place

  • The body's "internal clock" is off

  • Dream-reality confusion (DRC)


How to reduce sundowning

  • Maintain a daily routine for meals, exercise, social activities, bedtime etc.

  • Plan for activities during day time as late afternoons can trigger sleepiness

  • Reduce daytime napping.

  • Limit sugar and caffeine intake to mornings

  • Keep a night light to reduce confusion and or agitation that can occur in the dark

  • Decrease In the evening TV viewing in the evenings, especially news

  • Create a relaxing ambience with familiar soft music in the evening or choose nature sounds, such as waves or birds which are very calming.

  • Bring dear & familiar things like photographs, books, and music when spending time in a new or unfamiliar place to create more relaxed surroundings.


When you notice sundowning phenomena in your loved one's behaviour, ensure to speak with hers/his health care provider. There might be an underlying infection lingering in the person's body, such as a urinary tract infection, or lung or tooth infection which could be worsening sundowning behaviour.


Be aware that some medications such as painkillers and antidepressants have side effects which can also increase the sundowning syndrome.


Melatonin is a naturally occurring hormone that induces sleepiness. It can be taken alone or in combination with exposure to bright light during the day may help ease sundowning as some researchers suggest.


Speak to a health care professional. The person's Pharmacist is always a beneficial r& trusted source besides the Health care provider.






Recent Posts

See All

Comentários


bottom of page